Delaware, 2004

Flash Flood in Delaware, August 30, 2004

August 30, 2004 · NWS PHI · 1 event in 1 county or zone

Thunderstorms associated with the remnants of Tropical Storm Gaston caused minor stream and poor drainage flooding across northern parts of New Castle County during the late afternoon and early evening of the 30th. Doppler Radar storm total estimates reached between 2 and 3 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms associated with the remnants of Tropical Storm Gaston caused minor stream and poor drainage flooding across northern parts of New Castle County during the late afternoon and early evening of the 30th. Doppler Radar storm total estimates reached between 2 and 3 inches. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 629 p.m. through 830 p.m. EDT on the 30th. It crested at 10.55 feet at 645 p.m. EDT. Storm totals included 1.60 inches in Newark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 30, 1:45 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
245 PM EDT MON AUG 30 2004

.OVERVIEW...
GFS HAS A BETTER INIT AT H5 NEAR GASTON AND ITS 6HR FCST TRACK
THAN THE ETA AND WILL BE USED WITH THIS FCST PKG. WE HAVE HAD
INTERNET PBLMS SO COULD NOT SEE HOW THA CANS HANDLE THIS. THUS A
WETTER FCST FOR OUR SERN ZNS WIL BE CONTD PLUS THE FASTER EXIT OF
PCPN CHCS DURING TUE MRNG. BEYOND THAT THE CDFNT IS EXPECTED TO BE
TOO FAR S TO GIVE OUR CWA ANY MSRBL PCPN AND FUTURE REINFORCING
SHOTS APR DRY. MDLS BOUNCING BACK AND FORTH WITH PSBL LANDFALL BTWN
FL AND SC FOR FRANCES BUT THE GRIM NEWS RMNS THAT NONE OF THEM
REALLY TURN IT SAFELY OUT TO SEA.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WHAT A MESS... CDFNT ACRS CNTRL PA...GASTON CIRCULATING AROUND NERN
NC...HERMOINE WELL TO OUR SE AND SOME TROP CONNECTION BTWN. FCSTD
INSTAB PEAKS IN OUR CWA LATE THIS AFTN AND ERLY THIS EVE...BUT
INSTAB AND FCSTD SHEAR IS NOT THAT IMPRESSIVE. MEANWHL THE 6HR FCST
POSN OF GASTON BY THE GFS LOOKS BETTER THAN THE ETA AND ITS FASTER
SOLN IS ACCEPTED. THIS WOULD BRING HVYR RAIN WITH THAT FEAT ACRS OUR
SERN ZNS LATER THIS EVE. BY THEN THE FCSTD SHEAR IS LESS AND THE
LOSS OF DAYTIME HEATING SHLD PREVENT ANY SVR CONVECTION FROM OCRG.
STAB IS WORSE UP HERE ATTM THAN TWD GASTON. LASTLY IS THE CDFNT OVR
WRN PA THAT SHLD FINALLY START MOVG EWD. ITS ACTVTY IS DIURNALLY
DRIVEN AND SHLD PEAK THIS EVE IN OUR NWRN ZNS. UPSHOT WHL WE WILL BE
EXPECTING HVY DOWNPOURS...THE HVYST AND MOST WDSPRD RAIN S/B FALLING
IN OUR LEAST FLOOD PRONE AREAS. IN REMAINING LOCNS HAVE NOT SEEN
ENUF HVY RAIN (OUTSIDE OF BURLINGTON COUNTY) SO FAR TDY TO WARRANT A
WATCH. WE WILL CONT ISSUING THE SPS. GFS AND ETA MOS ARE PRETTY
TIGHTLY CLUSTERED FOR MINS AND WILL BE FLWD.

ON TUE ASIDE FROM SOME RESIDUAL PCPN ERLY IN OUR ERN ZONES...ENUF
DRY AIR IS EXPECTED TO MOVE DOWNSLOPE AND OR MIX DOWNWARD TO
PRECLUDE ANY FTHR PCPN FIRING WITH DAYTIME HEATING. SO AFT THE PCPN
ENDS IN THE MRNG...NO ADTNL SHRA/TSRA ARE EXPECTED. EVEN THE ETA
MAXT MACRO SUPPORTS THE WRMR GFS MOS AND WILL FOLLOW.

HI PRES BUILDS INTO OUR CWA TUE NGT AND WITH LWR DEWPTS SHLD MAKE
FOR SOME IDEAL SLEEPING WX. WE/LL GO WITH THE SLGTLY COOLER GUID
DATA SETS (TWD DEWPT) AS IT APPEARS TO BE A RDTNL COOLING NGT.

WK SHR WV MOVING THRU OUR CWA (NOT MUCH MSTR) ON WED WILL ONLY
REINFORCE PLEASANT WX. CONVECTIVE TEMPS ARE EXPECTED TO BE REACHED
...SO THERE MIGHT BE A BIT MORE CU THAN IS EXPECTED TUE AFTN. GUID
MAX TEMPS AND MAXT MACROS REMAIN PRETTY TIGHT AND WE WILL NOT SWAY
MUCH FROM THEM.

&&

.LONG TERM (WWEDNESDAY NIGHT THROUGH MONDAY)...
A PRETTY PLEASANT PICTURE EXPECTED THRU SUNDAY WITH THE UNCERTAINTY
OF WHERE FRANCES WILL GO AFTER THAT. THE RDG SFC AND ALF THAT IS
KEEPING FRANCES ON ITS WRLY TRACK WILL BE NEAR US THRU SUN AND THUS
WE WILL HAVE SOME FINE LATE SUMMER WX. THE OVRNGT MDLS HAVE
FLIP-FLOPPED WITH RESPECT TO THEIR TREND AS THE CANADIAN WHICH HAD
THE NRNMST TRACK AND THE GFS WHICH HAD THE SRNMST TRACK CHANGED
POSNS WITH THE OTHERS RMNG BTWN THE TWO. THE 12Z GFS ONCE AGN HAS
GONE FTHR S WITH ITS TRACK. NEEDLESS TO SAY NO MATTER WHAT THE SOLN
AND EVENTUAL LANDFALL WOULD BE HARD FOR US TO NOT GET SOME INDIRECT
EFFECT FROM IT B4 ITS ALL SAID AND DONE. EVEN WITH GEOG MISSES LIKE
(OLD) FRAN AND ISABEL...WE HAD SOME NASTY CFPS WITHIN THE NEXT
COUPLE OF DAYS AFT THE TROP AIR WAS FINALLY FLUSHED AWAY.

&&

.MARINE...
SHORT TERM PROBLEMS INVOLVE SHOWERS AND THUNDERSTORMS CURRENTLY ON
RADAR. AN AREA OF PRECIP IS MOVING TOWARD THE NJ COAST WITH MORE
PRECIP OVER NJ AND PA AND EVEN MORE PRECIP TO THE SOUTH OVER VA WITH
THE REMNANTS OF TS GASTON.  WITH AN APPROACHING COLD FRONT AND THE
REMNANTS OF GASTON...SEAS SHOULD INCREASE AND WILL HEADLINE WITH A
SMALL CRAFT ADVISORY FOR SEAS TONIGHT.  WAVE HEIGHTS AOA 5 FT WILL
BE POSSIBLE TONIGHT BEFORE SUBSIDING DURING THE DAY TUESDAY.

AFTER TOMORROW...HIGH PRES BUILDS INTO THE AREA FOR THE NEXT FEW
DAYS.  THE TRACK OF FRANCES BEARS WATCHING FOR ANY SWELLS FROM IT
TOWARD THE END OF THE FCST PERIOD.

&&

.AVIATION...
CLOUD COVER REMAINS OVER THE REGION WITH AREAS OF PRECIP MOVING
THROUGH.  THE MAIN AVIATION PROBLEMS ARE PRECIP START AND END TIMES
AS THESE AREAS MOVE THROUGH.  MORE WIDESPREAD PRECIP IS EXPECTED
TONIGHT AS THE REMNANTS OF GASTON APPROACH.  CIGS HAVE GENERALLY
BEEN MVFR THIS AFTERNOON WITH SOME VFR.  EXPECT THIS TREND TO
CONTINUE UNTIL THE MORE STEADY RAIN MOVES IN.  IFR CONDITIONS COULD
OCCUR OVERNIGHT WITH THE MORE STEADY PRECIP.  COMPLEX OF SYSTEMS
MOVES OUT ON TUESDAY AND EXPECT IMPROVING CONDITIONS BY AFTERNOON.

&&

.HYDROLOGY...
IT HAS BEEN VERY DRY THE LAST TWO WEEKS IN MOST PLACES AND FFG IS
HITTING THE GLASS CEILING AS HIGH AS IT CAN GET ESP IN LOCNS WHICH
ARE EXPECTING THE HVYST RAIN AND THUS NO FFA WILL BE ISSUED. WE WILL
FRESHEN THE SPS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455.

&&

SHORT TERM/LONG TERM...TFG
AVIATION/MARINE...LSN
HYDROLOGY...TFG

TFG
Hazardous weather outlook, Aug 30, 2:12 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
312 AM EDT MON AUG 30 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-310900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
312 AM EDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY. ALSO, SHOWERS AND
THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON AND TONIGHT. TORRENTIAL
DOWNPOURS COULD ACCOMPANY THE SHOWERS AND THUNDERSTORMS CAUSING
FLOODING IN POOR DRAINAGE AREAS.

THE REMNANTS OF TROPICAL STORM GASTON ARE EXPECTED TO MOVE THROUGH
DELMARVA AND SOUTHERN NEW JERSEY TONIGHT. THIS COULD CAUSE THE AREA
OF HEAVY RAIN COULD BECOME MORE WIDESPREAD OVER SOUTHERN AREAS EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 30, 2:39 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT MON AUG 30 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-310400-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
339 PM EDT MON AUG 30 2004

...SOME HEAVY DOWNPOURS WITH LOCALIZED POOR DRAINAGE FLOODING LIKELY
THROUGH TONIGHT...

TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF GASTON AND
TROPICAL STORM HERMINE WILL CONTINUE TO MOVE INTO THE REGION THIS
EVENING. IN ADDITION...A COLD FRONT APPROACHING FROM PENNSYLVANIA
WILL TRIGGER ITS OWN SHARE OF SHOWERS AND THUNDERSTORMS.

THIS COLD FRONT WILL MOVE TOWARD THE COAST AND PASS THROUGH EASTERN
PENNSYLVANIA EARLY TONIGHT REACHING THE PHILADELPHIA METROPOLITAN
AREA AROUND MIDNIGHT AND MOVING OFF THE COAST EARLY TUESDAY.
TROPICAL MOISTURE WILL REMAIN IN PLACE UNTIL THE COLD FRONT MOVES
EAST. THIS MEANS THAT THE STRONGER SHOWERS AND THUNDERSTORMS WILL
CONTAIN HEAVY DOWNPOURS AS HAS BEEN THE CASE SO FAR TODAY IN
BURLINGTON COUNTY AND SUSSEX COUNTY DELAWARE.  AS THE REMNANTS OF
GASTON MOVE THROUGH LOWER DELMARVA AND SOUTHERN NEW JERSEY LATE THIS
EVENING AND OVERNIGHT...MORE WIDESPREAD HEAVIER RAIN COULD AFFECT
THOSE AREAS.

RAINFALL AMOUNTS IN SOUTHEASTERN NEW JERSEY AND LOWER DELMARVA
SHOULD AVERAGE ONE TO THREE INCHES WITH SOME LOCALLY HIGHER AMOUNTS.
THE HIGH TIDE IS EXPECTED TO OCCUR THIS EVENING BEFORE THE ONSET OF
THE WIDESPREAD HEAVIER RAIN.

RAINFALL AMOUNTS ELSEWHERE SHOULD GENERALLY AVERAGE BETWEEN ONE HALF
TO ONE INCH...BUT LOCALIZED AMOUNTS UP TO AROUND 3 INCHES ARE LIKELY.
WHILE WIDESPREAD STREAM FLOODING IS NOT EXPECTED...A COUPLE OF FASTER
RESPONDING STREAMS MIGHT FLOOD IF A COUPLE OF THUNDERSTORMS MOVE OVER
THE SAME STREAM.

THE RECENT DRY WEATHER HAS GIVEN AREA STREAMS AND RIVERS A CHANCE TO
RETURN CLOSER TO NORMAL LEVELS AND MOST PLACES WOULD NEED OVER TWO
AND A HALF INCHES OF RAIN IN AN HOUR TO START STREAM FLOODING.
NEVERTHELESS...THE HEAVY RAIN WILL CAUSE POOR DRAINAGE AND LOW LYING
AREA FLOODING. PLEASE BE WARY OF CHANGING ROAD CONDITIONS TONIGHT AS
ONE CAN GO FROM NO RAIN INTO HEAVY DOWNPOURS OVER SHORT DISTANCES.

IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE FORECASTS AND POSSIBLE ADVISORIES OR WARNINGS IF
THEY BECOME NECESSARY.  THE NATIONAL WEATHER SERVICE WILL CONTINUE TO
CLOSELY MONITOR THIS SITUATION.

GIGI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
August 30, 5:29 PM EST to 7:30 PM EST
Where
New Castle County, North Portion
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422017.